You may know someone who has lost a loved one to an opiate overdose, or maybe you’ve lost someone yourself. If you’re abusing opiates, you risk overdose every time you use your drug. This emergency condition kills thousands of Americans each year.

Opiates hurt your health, wallet, reputation, and relationships. These are only some of these drugs’ effects. When you abuse opiates, destruction and addiction are par for the course.

Opiate Overdose Risk Factors

Man Who Overcame an Opiate OverdoseOne of the biggest risk factors for opiate overdose involves how you use the drug. People injecting opiates risk the greatest chance of using too much because they can’t accurately measure the drug every time they inject it. When dosing varies, the effects become more unpredictable.

Abusing other drugs or alcohol with opiates increases the potential for overdose. Other depressants like alcohol are particularly dangerous. Alcohol amplifies the depressant effects of opiates and greatly slows down the central nervous system. Mixing benzodiazepines and barbiturates with opiates is also incredibly dangerous.

Stimulant drugs like cocaine or amphetamines can be a deadly mix, as well. In particular, cocaine and opiates together create a “speedball.” The stimulant makes it hard to feel the depressant’s effects and vice versa, leading you to take too much of either drug.

Relapse is one of the biggest risk factors for opiate overdose. After detox, you don’t know how much of your drug your body can handle. Your body is no longer tolerant of the drug. This means when you use too much, overdose is more likely.

How much opiate a person uses plays a role in which signs and symptoms of overdose appear. The same is true for the drug’s purity, whether the person used other substances and their age and weight. All of these factors influence how overdose affects the body and its systems.

Opiate Overdose Signs

As previously mentioned, opiate overdose kills many people each year. When someone is exhibiting possible overdose symptoms, call 9-1-1 immediately for emergency medical assistance.

Your friend or loved one experiencing overdose may complain of a dry mouth, constipation, stomach, or abdominal spasms. However, one of the most visible signs of overdose is a bluish nails or lips. Additionally, keep an eye out for shallow breathing, a weak pulse, and tiny pupils. If the person suffering the overdose is still awake, they may exhibit disorientation or confusion. If they do lose consciousness, they may slip into a coma.

Emergency Care for Overdose

For many people, an opiate overdose is fatal. When someone you know abuses opiates, you need to know the signs of overdose. You never know when this dangerous condition will strike, so you may find yourself needing to react quickly to save their life.

Your first step is to call 9-1-1 when you realize your friend or loved one needs help for an overdose. Follow the emergency responder’s instructions. Check the overdosed person’s breathing and provide emergency medical personnel with as much detail as you can, including what the individual consumed, how much he or she consumed, and other pertinent personal information like age or weight.

If your friend or loved one stops breathing, provide CPR if you know how. If you have naloxone available, administer the lifesaving drug to reverse the overdose effects.

Ashley Addiction Treatment Provides Rehab for Opiate Addiction

While it’s important to know the signs of an opiate overdose, it’s possible to stop it before it starts. Ashley Addiction Treatment in Havre de Grace, Maryland can help your loved one overcome opiate addiction by teaching him or her relapse prevention skills, support, coping skills, and therapies for lasting recovery.

Ashley Addiction Treatment substance abuse programs include:

All of our residential programs include on-site medical care—including drug detox—to help your loved one begin treatment on the right foot.

Don’t wait until an opiate overdose happens to get your loved one help. Call Ashley Addiction Treatment today at 866-313-6307.